MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT; BIPOLAR GRASPER

OLYMPUS WINTER & IBE GMBH JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT; BIPOLAR GRASPER
Model Number WA64320C
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus for evaluation, and the customer¿s reported problem was confirmed.The distal end is broken and loose.The lot number of the device could not be confirmed; therefore, a review of the device history records for the concerned device could not be performed.The cause of the reported problem cannot be determined at this time as the investigation is still in progress.However, if additional information becomes available, this report will be supplemented accordingly.Investigation activities have been opened to manage the actions related to this report and any required mdr reporting.
 
Event or Problem Description
Olympus was informed, seven hiq+ bipolar maryland graspers broke while performing total laparoscopic surgeries during the past year.All seven are separate events.It was reported on some of the graspers, sparking was observed on the tip when using with an electrosurgical generator.No device component or fragment fell inside the patient.There was only a 3¿5 minute delay to replace the device as the intended procedures were completed with another like model grasper.The device was inspected before use by the nurse prior to handing the professor.No death or injury and no harm or impact to patient or other was reported to olympus.It was noted the professor at the user facility is known to be one of the most experienced users with the hiq+ bipolar maryland grasper.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Additionally, the manufacturing date cannot be determined as the serial number is unknown.Based on the results of the investigation, the root cause could not be determined.In relation to the broken distal end, the ceramic axle was missing, the teflon body was damaged by burns, and the overload protection was triggered.It is likely these events occurred due to improper handling.The ceramic axle missing was likely caused by previous damage to the axle.The burns at the teflon body indicate that the damage to the axle was most likely caused by a massive high-frequency current flashover.This may be triggered by unintentional contact with other equipment or by permanent contact between the distal jaws without tissue contact during a high-frequency application, which leads to a short circuit inside the device.This short circuit can cause the ceramic axle to break and, as a result, to come loose and fall out.Additionally, the overload protection mechanism at the proximal end of the pull wire was torn/properly triggered due to the severe overload in order to prevent axle breakage or similar damage in the jaw area.Jaw inserts whose overload protection mechanism have been triggered are no longer in standard working condition and should no longer be used.This medwatch, patient identifier (b)(6), is one of seven total reports.For additional reports please see related medwatch with the following patient identifiers: (b)(6).Olympus will continue to monitor field performance for this device.

Brand Name
JAWS "HIQ+", BIPOLAR, 5 X 330 MM, PREPARATION FORCEPS, MARYLAND, SHORT
Common Device Name
BIPOLAR GRASPER
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, de 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16641132
Report Number9610773-2023-00909
Device Sequence Number6156454
Product Code GEI
UDI-Device Identifier04042761062442
UDI-Public04042761062442
Combination Product (Y/N)N
Initial Reporter CountryCE
PMA/510(K) Number
K984417
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA64320C
Device Catalogue NumberWA64320C
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2023
Supplement Date Received by Manufacturer04/03/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date04/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexFemale